Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Brownsville, TX

April 17, 2009Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 17, 2009, 9:13 PM CDT for Zapata County, Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2009, 9:13 PM CDT (02:13 UTC)
Expired
Apr 17, 2009, 10:45 PM CDT
In force
92 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 203 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 10:09 PM CDTFLASH FLOODZapata, TXZAPATA COUNTY SHERIFFS OFFICE REPORTED MINOR FLOODING ALONG EXPRESSWAY 83 BETWEEN THE COMMUNITIES OF LA PERLA AND CORRALITOS. ALSO MINOR FLOODING ALONG 83 2 MILES SOUTH OF THE CITY OF ZAPATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 180213
FFWBRO
TXC505-180345-
/O.NEW.KBRO.FF.W.0001.090418T0213Z-090418T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
913 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  ZAPATA.
  SAN YGNACIO.

* UNTIL 1045 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2713 9944 2727 9946 2727 9913 2675 9924
      2675 9925 2685 9929 2688 9933 2692 9934
      2694 9939 2695 9940 2699 9940 2702 9942
      2703 9946 2708 9947

$$

54
1 follow-up statement
000 
WGUS74 KBRO 180347
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1047 PM CDT FRI APR 17 2009

TXC505-180354-
/O.EXP.KBRO.FF.W.0001.000000T0000Z-090418T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-
1047 PM CDT FRI APR 17 2009

...THE FLASH FLOOD WARNING HAS EXPIRED IN WESTERN ZAPATA COUNTY...

AT 1044 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN OVER THE COUNTY HAVE 
WEAKENED OR HAVE MOVED NORTH OUT OF THE COUNTY. AS A RESULT...THE 
FLASH FLOOD WARNING FOR WESTERN ZAPATA COUNTY HAS BEEN ALLOWED TO 
EXPIRE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2713 9944 2727 9946 2727 9913 2675 9924
      2675 9925 2685 9929 2688 9933 2692 9934
      2694 9939 2695 9940 2699 9940 2702 9942
      2703 9946 2708 9947

$$

VIPOND/SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 17, 9:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 PM CDT FRI APR 17 2009

.DISCUSSION...ISOLATED STRONG THUNDERSTORMS WITH EMBEDDED SEVERE
POPPED UP THIS AFTERNOON IN THE AREA OF NORTHERN JIM HOGG AND
BROOKS COUNTY. MORE ACTIVITY IS NOW DEVELOPING OVER ZAPATA COUNTY.
UPDATED THE ZONES EARLIER TO INCREASE POPS ACROSS THE NORTHERN
COUNTIES FOR TONIGHT. OTHER MINOR CHANGES STILL POSSIBLE...AND
WILL ISSUE UPDATES AS NEEDED.
&&

.PREV DISCUSSION... /ISSUED 156 PM CDT FRI APR 17 2009/ ...SATELLITE
AND RADAR IMAGES INDICATE THUNDERSTORMS FROM MCS OVER EAST-CENTRAL
TEXAS THIS AFTERNOON EXTENDING BACK INTO THE RIO GRANDE PLAINS.
WITH SKIES CLEARING ACROSS DEEP SOUTH TX...THE CAP CONTINUES TO
HOLD AND THE STRONGER WINDS APPEAR TO BE KEEPING A LID ON
CONVECTION. LAPS SURFACE ANALYSIS INDICATED THE STRONGEST LIFTING
INDICIES ACROSS WESTERN PORTIONS OF THE CWA AS WELL AS WHERE THE
HIGHEST CAPES RESIDE. WOULD NOT BE SURPRISED TO SEE THUNDERSTORMS
DEVELOP EAST OF THE SURFACE THETA-E RIDGE ACROSS NORTHWEST
PORTIONS OF THE CWA LATE AFTERNOON INTO EARLY EVENING MAINLY ALONG
OUTFLOW FROM CONVECTION NEAR COTULLA. WITH THAT SAID...WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS NORTH FOR THIS EVENING AND WILL
INCREASE POPS NORTHWEST TONIGHT AS THE NAM12 PROGS CONVECTION
DEVELOPING ACROSS SOUTHWEST TX PROPAGATING INTO DEEP SOUTH TX
SATURDAY MORNING. IN ADDITION...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE CONVECTIVE BOUNDARY OVER EAST TX
EXTENDING SOUTHWARD TOWARDS THE COASTAL BEND AND THE RIO GRANDE
PLAINS. WILL GO AHEAD AND INCREASE POPS FROM SOUTH TO NORTH WITH
THE BEST RAIN CHANCES ACROSS THE NORTHERN PORTIONS OF THE CWA.
EVEN THOUGH THE AREA REMAINS OUTSIDE OF THE SLIGHT RISK AREA FOR
SEVERE WEATHER...POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS WITH
POSSIBLY DAMAGING WINDS AND HAIL AND WITH ABUNDANT LOW LEVEL
MOISTURE ACROSS THE LOWER RIO GRANDE VALLEY...STORMS COULD PRODUCE
HEAVY RAINFALL ESPECIALLY WITH SLOW MOVING ONES. RAIN CHANCES WILL
LINGER SAT NIGHT INTO EARLY SUNDAY BEFORE A WEAK COLD FRONT BRINGS
DRIER AIR INTO THE AREA. HIGH PRESSURE WILL BUILD INTO SOUTH TX
MONDAY INTO TUESDAY BEFORE SHIFTING EASTWARD WEDNESDAY ALLOWING
RETURN FLOW TO DEVELOP TOWARDS THE MIDDLE OF THE WEEK. MODERATE
SOUTHEAST FLOW SHOULD PREVAIL THROUGH THE REST OF THE PERIOD.
&&

.MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 10 KNOTS
GUSTING TO AROUND 12 KNOTS WITH SEAS SLIGHTLY UNDER 8 FEET WITH A
PERIOD OF 9 SECONDS AT 20 CDT/01 UTC. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND THROUGH
EARLY SATURDAY MORNING DUE TO LARGE EASTERLY SWELLS. THE SMALL CRAFT
ADVISORY MAY NEED TO BE EXTENDED THROUGH SUNDAY MORNING IF THE LARGE
SWELLS PERSIST. THE PASSAGE OF A COLD FRONT THROUGH THE LOWER TEXAS
COAST SUNDAY AFTERNOON...COMBINED WITH CONTINUED EASTERLY SWELLS...
MAY CAUSE THE SMALL CRAFT ADVISORY TO BE EXTENDED THROUGH SUNDAY
NIGHT OR MONDAY. IMPROVED MARINE CONDITIONS ARE ANTICIPATED EARLY
NEXT WEEK WITH SURFACE HIGH PRESSURE IN EFFECT OVERHEAD.
&&

.AVIATION...LOWERED CEILINGS AND SHOWERS AND THUNDERSTORMS IN THE
VICINITY TOMORROW WILL PREVAIL OVER THE REGIONAL AIRPORTS THROUGH
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  70  88 /  20  30  20  30
BROWNSVILLE          76  86  71  89 /  20  40  20  30
HARLINGEN            72  85  68  90 /  20  40  20  30
MCALLEN              73  87  70  92 /  20  40  20  10
RIO GRANDE CITY      74  81  71  93 /  20  40  10  10
SOUTH PADRE ISLAND   76  83  71  84 /  20  30  20  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/66
Hazardous weather outlook, Apr 17, 3:15 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT FRI APR 17 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND DUE TO LARGE EASTERLY SWELLS. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY ALONG THE LOWER TEXAS COAST MAY NEED TO BE
EXTENDED THROUGH SUNDAY NIGHT OR MONDAY DUE TO PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. SCATTERED THUNDERSTORMS ARE ANTICIPATED SATURDAY.
ANY OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, Apr 17, 7:34 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT FRI APR 17 2009

TXZ249-250-180145-
JIM HOGG-BROOKS-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS
734 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM AFFECTING JIM HOGG AND BROOKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS
MONITORING A STRONG THUNDERSTORM OVER EXTREME NORTHEAST JIM HOGG
COUNTY AND EXTREME NORTHWEST AND NORTH BROOKS COUNTY. THIS
THUNDERSTORM IS MOVING ROUGHLY EAST-SOUTHEAST AT AROUND 15 MPH.

THIS THUNDERSTORM IS EXPECTED TO REMAIN OVER VERY RURAL JIM HOGG
AND BROOKS COUNTY THIS EVENING. PEA SIZE HAIL AND WIND GUSTS OF 15
TO 20 MPH ARE LIKELY WITH THIS THUNDERSTORM.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROZapata31 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:54 PM CDTSevere Thunderstorm WarningBROZapata22 min
Apr 18, 12:29 PM CDTSevere Thunderstorm WarningBROStarr46 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningBROStarr53 min
Apr 18, 1:29 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 18, 1:46 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr59 min
Apr 18, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningBROHidalgo28 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.